Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 112, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2017, 2:06 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2017, 2:06 PM MDT (20:06 UTC)
- Expired
- Jul 31, 2017, 3:00 PM MDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 107 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 2:15 PM MDT | HAIL 0.88 | 10 N Burt, ND | |
| Jul 31, 2:30 PM MDT | HAIL 1.5 | 11 Nne Burt, ND | HAIL DAMAGED BARLEY CROPS. |
| Jul 31, 2:55 PM MDT | HAIL 1 | 3 Nw Burt, ND | HAIL FELL FROM 340 PM TO 355 PM. GROUND WAS WHITE WITH HAIL. LARGEST HAILSTONES WERE 1 INCH IN DIAMETER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
242
WUUS53 KBIS 312006
SVRBIS
NDC037-041-312100-
/O.NEW.KBIS.SV.W.0112.170731T2006Z-170731T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
206 PM MDT MON JUL 31 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Hettinger County in southwestern North Dakota...
West central Grant County in south central North Dakota...
* Until 300 PM MDT
* At 205 PM MDT, a severe thunderstorm was located 12 miles northeast
of Mott, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
New Leipzig around 245 PM MDT.
Elgin around 255 PM MDT.
Other locations impacted by this severe thunderstorm include Burt,
Leith, Heil and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 10200 4620 10200 4620 10202 4650 10237
4663 10221 4663 10218 4642 10158 4625 10169
4617 10198
TIME...MOT...LOC 2005Z 306DEG 21KT 4653 10221
HAIL...1.00IN
WIND...60MPH
$$
ABELING3 follow-up statements
825
WWUS53 KBIS 312020
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
220 PM MDT MON JUL 31 2017
NDC037-041-312100-
/O.CON.KBIS.SV.W.0112.000000T0000Z-170731T2100Z/
Hettinger ND-Grant ND-
220 PM MDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES...
At 220 PM MDT, a severe thunderstorm was located 9 miles northeast of
Mott, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Leipzig around 245 PM MDT.
Other locations impacted by this severe thunderstorm include Burt,
Leith, Heil and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 10200 4620 10200 4620 10202 4648 10235
4663 10218 4642 10158 4625 10169 4617 10198
TIME...MOT...LOC 2020Z 318DEG 20KT 4645 10216
HAIL...1.00IN
WIND...60MPH
$$
AYD233
WWUS53 KBIS 312033
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
233 PM MDT MON JUL 31 2017
NDC037-041-312100-
/O.CON.KBIS.SV.W.0112.000000T0000Z-170731T2100Z/
Hettinger ND-Grant ND-
233 PM MDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES...
At 232 PM MDT, a severe thunderstorm was located 6 miles east of
Mott, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Hettinger and west central Grant Counties, including the
following locations: Burt, Leith, Heil and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 10200 4620 10200 4620 10202 4645 10232
4658 10209 4642 10158 4625 10169 4617 10198
TIME...MOT...LOC 2032Z 329DEG 18KT 4640 10219
HAIL...1.00IN
WIND...60MPH
$$
AYD458
WWUS53 KBIS 312052
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
252 PM MDT MON JUL 31 2017
NDC037-041-312100-
/O.CON.KBIS.SV.W.0112.000000T0000Z-170731T2100Z/
Hettinger ND-Grant ND-
252 PM MDT MON JUL 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR SOUTHEASTERN HETTINGER AND WEST CENTRAL GRANT COUNTIES...
At 252 PM MDT, a severe thunderstorm was located 9 miles southeast of
Mott, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burt and Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4619 10200 4620 10200 4620 10202 4638 10224
4645 10216 4627 10179 4624 10173 4617 10198
TIME...MOT...LOC 2052Z 319DEG 18KT 4631 10215
HAIL...1.25IN
WIND...60MPH
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:59 PM MDT, 7 minutes earlier.
Area forecast discussion, Jul 31, 1:59 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Mon Jul 31 2017 .SHORT TERM...(This evening through Tuesday) Issued at 233 PM CDT Mon Jul 31 2017 Forecast concerns this period focus on the thunderstorms and severe weather threat associated with a cold front moving through central North Dakota late this afternoon. Latest CAM models show the focus for thunderstorms will be southwest to northeast across central and southwest North Dakota and moving southeast with time. Sufficient cape and steep low level Lapse rates are present but weak shear will probably mean short lived super cells with a hail and wind threat. Main time period for the convection will be late this afternoon through mid evening. Some lingering showers and isolated thunderstorms southwest on Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 233 PM CDT Mon Jul 31 2017 The extended forecast will be focused on several shortwaves moving in northwest flow through the region. The first Tuesday night and Wednesday will bring widespread showers and thunderstorms to the region. This will also usher in much cooler air for the remainder of the week. By Friday another shortwave in the primarily northwest flow will bring another chance for showers and scattered thunderstorms Friday night, Saturday and Sunday. this so far looks not as widespread. The ensemble situational awareness table picked out an abnormally high surface pressure across southern canada midweek, associated with cool temperatures. Lowered highs a bit Thursday but there may be more widespread 60s for highs across the region Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 100 PM CDT Mon Jul 31 2017 At 1 PM CDT a cold front extended from the Turtle Mountains to Dickinson southwest to Baker Montana. The front will be the focus for scattered Thunderstorms between 20Z-03Z this afternoon and evening as it moves southeast through the state. This will impact KBIS-KJMS. Otherwise VFR at all TAF sites as high pressure builds into the region tonight and Tuesday. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, Jul 31, 7:26 AM MDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 826 AM CDT Mon Jul 31 2017 NDZ003>005-010>013-017>023-025-031>037-040>048-050-051-011330- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-McKenzie- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley- Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger- Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 826 AM CDT Mon Jul 31 2017 /726 AM MDT Mon Jul 31 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon and continue into this evening. A few storms could be severe with large hail and damaging winds the likely threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. NDZ001-002-009-011330- Divide-Burke-Williams- 826 AM CDT Mon Jul 31 2017 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is chance of thunderstorms across western North Dakota Tuesday night. Numerous showers and thunderstorms are forecast Wednesday across all of western and central North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday afternoon and evening across southwest and central North Dakota. waa
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:51 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 38 min |
| Jul 31, 4:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh | 53 min |
| Jul 31, 5:10 PM MDT | Severe Thunderstorm Warning | BIS | Kidder | 45 min |
| Jul 31, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.